Vaccines and changes in coagulation parameters in adults on chronic warfarin therapy: a cohort study

Authors


  • Dr L. A. Jackson has served as a consultant to Solvay Pharmaceuticals, on the speaker's bureau for Sanofi Pasteur. The other authors certify that they have no relevant financial interests in this manuscript.

Abstract

Purpose

Warfarin is commonly used among patients who receive influenza, pneumococcal, and tetanus and diphtheria toxoid vaccines, and persons on warfarin therapy may also receive Hepatitis A vaccine. There has been concern that vaccinations could potentially alter coagulation parameters in patients on warfarin therapy. We sought to determine whether vaccinations are associated with changes in International Normalized Ratio (INR) in persons on long-term warfarin therapy.

Methods

We conducted a retrospective cohort study of 5167 members of Group Health, a health maintenance organization (HMO) in western Washington State, who were aged 18 years and older and who were on stable long-term warfarin therapy between 1 January 1992 and 31 December 2003. We made within-person comparisons between mean INR values in the 28 days after receipt of influenza, pneumococcal, tetanus, or hepatitis A vaccine versus mean INR values during other times.

Results

Receipt of influenza vaccine was not associated with a change in INR value (mean change, 0.01; 95% confidence interval (CI) −0.01 to 0.03); similar results were observed for pneumococcal (mean change 0.01; 95%CI −0.07 to 0.09), tetanus (mean change 0.03; 95%CI −0.03 to 0.10), and hepatitis A vaccines (mean change 0.03; 95%CI −0.10 to 0.14).

Conclusions

Our results do not suggest that vaccinations lead to clinically significant alterations in coagulation measures among adults on chronic warfarin therapy. Copyright © 2007 John Wiley & Sons, Ltd.

Ancillary